Alert archive / New York / Special Weather Statements in 2014

Special Weather Statement, NWS Buffalo, NY

August 21, 2014Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Aug 21, 2014, 12:28 PM EDT for Lewis County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2014, 12:28 PM EDT (16:28 UTC)
Expired
Aug 21, 2014, 1:30 PM EDT
In force
62 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 45 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WWUS81 KBUF 211628
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1228 PM EDT THU AUG 21 2014

NYZ007-008-211730-
JEFFERSON NY-LEWIS NY-
1228 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  CARTHAGE...AND MOVING NORTHEAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4416 7530 4415 7528 4394 7567 4410 7587
      4433 7567

$$

SJW/WOOD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 21, 11:03 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 21, 11:03 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1103 AM EDT THU AUG 21 2014

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL BRING CONTINUED CHANCES FOR
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING...ESPECIALLY ACROSS
THE EASTERN LAKE ONTARIO REGION WHERE A STATIONARY FRONT LIES. A FEW
SHOWERS OR A THUNDERSTORM WILL LINGER INTO FRIDAY AND SATURDAY...BUT
MUCH OF THE TIME WILL BE RAIN FREE WITH SEASONABLE TEMPERATURES. AN
AREA OF HIGH PRESSURE WILL BRING DRY CONDITIONS ON SUNDAY WITH
MOSTLY SUNNY SKIES.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATE THIS MORNING WATER VAPOR IMAGERY DISPLAYS A CLOSED UPPER LEVEL
LOW NEAR LAKE HURON/GEORGIAN BAY. A WEAK SURFACE LOW IS REFLECTED AT
THE SURFACE BETWEEN GEORGIAN BAY AND THE EASTERN GREAT LAKES. AN ILL
DEFINED STATIONARY FRONT LIES ACROSS WESTERN AND NORTH CENTRAL NEW
YORK.

A MOISTURE RICH BOUNDARY LAYER...COMBINED WITH DAYTIME HEATING IS
PRODUCING A THIN LAYER OF DIURNAL CUMULUS CLOUDS ACROSS WESTERN NEW
YORK LATE THIS MORNING. EXPECT THESE TO LIFT SOME AND SCATTER OUT AS
WE CONTINUE TO HEAT UP THIS AFTERNOON...WITH MORE CLOUDS HANGING ON
INLAND FROM THE LAKES.

REGIONAL RADARS SHOWING WHAT IS LEFT OF LINE OF SHOWERS MOVING EAST
THROUGH THE EASTERN LAKE ONTARIO REGION LATE THIS MORNING. THIS
ACTIVITY.

FOR THE REST OF TODAY IN THE PRESENCE OF THE UPPER LEVEL LOW...AND
BOUNDARY LAYER CONVERGENT CIRCULATION AROUND THE SURFACE LOW
SCATTERED SHOWERS AND DAYTIME INSTABILITY THUNDERSTORMS WILL FORM.
ACTIVITY WILL BE MOST PROMINENT ACROSS THE NORTHERN FINGER LAKES AND
EASTERN LAKE ONTARIO REGION WHICH WILL LIE CLOSER TO THE WEAK
STATIONARY FRONT AS WELL AS DEEPER MOISTURE. ACROSS WNY SCATTERED
ACTIVITY WILL BE MOST LIKELY THROUGH THE AFTERNOON HOURS WHEN WEAK
SURFACE INSTABILITY WILL BE GREATEST...ALTHOUGH MANY AREAS WEST OF
THE FINGER LAKES REGION WILL LIKELY REMAIN RAIN FREE TODAY.

LATER THIS AFTERNOON A WEDGE OF DRIER AIR IN THE 850-500 HPA LAYER
WILL LIKELY DIMINISH ANY CONVECTIVE SHOWER CHANCES ACROSS FAR WNY.
THEN AS THIS DRIER LAYER PUSHES EASTWARD IN COMBINATION WITH THE
LOSS OF DAYTIME INSTABILITY AND WEAKENING OF THE UPPER LEVEL
LOW...SHOWERS AND ANY REMAINING THUNDERSTORMS WILL END FROM WEST TO
EAST THROUGH THE EARLY OVERNIGHT HOURS.

AS THE SURFACE LOW WEAKENS TONIGHT OVER THE REGION AND SURFACE WINDS
GO LIGHT AND VARIABLE...LINGERING LOW LEVEL MOISTURE WILL BRING
PATCHY FOG ACROSS THE REGION. FOG AND LOW CLOUDS WILL LIKELY BE
THICKEST ACROSS THE VALLEYS AND HILLS OF SW NYS.

AIR TEMPERATURES WILL BE SEASONABLE TODAY WITH AFTERNOON
TEMPERATURES SOUTH OF LAKE ONTARIO SIMILAR TO YESTERDAY...WITH
HIGHS IN THE MID 70S TO AROUND 80. THE COOLEST 24-HR CHANGE TO THE
AFTERNOON TEMPERATURES WILL BE ACROSS THE NORTH COUNTRY WHERE TODAY WILL
START CLOUDY AS OPPOSED TO YESTERDAY WHEN SOME SUNSHINE STARTED THE
DAY. TONIGHT LOWS WILL RANGE THROUGH THE LOW TO MID 60S WITH A
CONTINUED MUGGINESS FEEL TO THE AIR...ESPECIALLY IN AREAS WHERE FOG
FORMS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
THE PERIOD WILL START OFF WITH AN UPPER LEVEL TROUGH ACROSS NEW
ENGLAND...BUT THIS WILL GRADUALLY BREAK DOWN AS AN UPPER LEVEL RIDGE
DEVELOPS. THERE WILL BE MODEST INSTABILITY ON FRIDAY...NAM FORECAST
SOUNDINGS SHOWING THIN AND NARROW CAPE OF AROUND 500 J/KG. IT IS
DIFFICULT TO FIND ANY CLEARLY DEFINED SYNOPTIC TRIGGERS FOR
CONVECTION...BUT THERE DOES APPEAR TO BE SUBTLE AREA WITH SURFACE
CONVERGENCE EAST OF GENESEE VALLEY. NAM/SREF/RGEM/GFS CONSENSUS QPF
ALSO KEYS ON THIS REGION...BUT EXPECT COVERAGE TO BE SPARSE
SUPPORTING JUST CHANCE POPS. OTHERWISE...A DEVELOPING NE FLOW OFF
LAKE ONTARIO MAY HELP SHADOW THE NIAGARA FRONTIER FRIDAY AFTERNOON.
AREAL COVERAGE SHOULD DIMINISH WITH THE LOSS OF DAYTIME
HEATING...BUT A FEW SHOWERS MAY LINGER THROUGH FRIDAY NIGHT.
STRONGER CELLS WILL PROBABLY HAVE LIGHTNING...BUT THUNDERSTORMS
SHOULD BE FAIRLY SPARSE IN COVERAGE.

THE UPPER LEVEL RIDGE WILL BUILD INTO THE NORTH COUNTRY ON SATURDAY
BEFORE SPREADING ACROSS THE ENTIRE REGION ON SUNDAY. THERE MAY BE A
FEW DIURNAL SHOWERS SATURDAY...BUT THESE SHOULD END QUICKLY SATURDAY
NIGHT WITH DRY WEATHER FOR THE REMAINDER OF THE WEEKEND.
TEMPERATURES WILL BE RATHER SEASONABLE...WITH DAYTIME HIGHS
AVERAGING IN THE MID TO UPPER 70S FRIDAY AND SATURDAY. SUNDAY SHOULD
BE A TAD WARMER WITH A BIT MORE SUNSHINE ALLOWING A FEW SPOTS TO
REACH 80 DEGREES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
UPPER LEVEL RIDGING WILL SUPPORT SURFACE HIGH PRESSURE WHICH SHOULD
INFLUENCE OUR WEATHER WELL INTO NEXT WEEK. THE RIDGE SHOULD START TO
BREAK DOWN BY MID-WEEK...BUT EVEN AS IT DOES THERE IS ONLY A SMALL
CHANCE OF SHOWERS THROUGH MID-WEEK. THIS SHOULD RESULT IN A NICE
STRETCH OF WEATHER FOR OUR REGION...WITH MAINLY DRY WEATHER AND
AMPLE SUNSHINE. MEANWHILE TEMPERATURES SHOULD BE A BIT ABOVE
NORMAL...WITH HIGHS IN THE UPPER 70S TO LOWER 80S.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
AT 15Z A COMBINATION OF MVFR/VFR FLIGHT CONDITIONS WERE FOUND ACROSS
THE REGION. A MOISTURE RICH BOUNDARY LAYER...COMBINED WITH SOME
DAYTIME HEATING IS ALREADY PRODUCING A THIN LAYER OF MAINLY MVFR
CIGS ACROSS WESTERN NEW YORK LATE THIS MORNING. EXPECT THESE TO LIFT
SOME AND SCATTER OUT AS WE CONTINUE TO HEAT UP THIS AFTERNOON...WITH
MORE CLOUDS HANGING ON INLAND FROM THE LAKES.

SCATTERED SHOWERS WILL THEN BE POSSIBLE THROUGH THIS AFTERNOON DUE
TO PLENTY OF AVAILABLE LOW LEVEL MOISTURE IN COMBINATION WITH
DAYTIME HEATING. A THUNDERSTORM WILL ALSO BE POSSIBLE ACROSS THE
NORTH COUNTRY. WITH THE ACTIVITY BEING SCATTERED IN NATURE WILL
CONTINUE WITH VCSH FOR ALL TAF SITES...WITH SHOWER ACTIVITY MOST
LIKELY ACROSS THE NORTHERN FINGER LAKES REGION AND NORTH COUNTRY.

MUCH OF THE PRECIPITATION WILL COME TO AN END OVER THE LAST 12 HOURS
OF THE TAF CYCLE...WITH THE REGION BECOMING MOSTLY DRY THROUGH THE
OVERNIGHT TIME PERIOD. AS WINDS GO LIGHT AND VARIABLE OVERNIGHT SOME
PATCHY TO AREAS OF FOG ARE LIKELY WITH MVFR/IFR FLIGHT CONDITIONS
DEVELOPING ACROSS ALL TAF SITES. THE EXTENT OF MVFR/IFR VISIBILITY
VERSUS MVFR/IFR CIGS WILL BE DEPENDENT ON HOW MUCH CLEARING IS SEEN
EARLIER IN THE OVERNIGHT.

OUTLOOK...
FRIDAY AND SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.
SUNDAY AND MONDAY...MAINLY VFR.

&&

.MARINE...
BROAD LOW PRESSURE OVER LAKE HURON WILL DRIFT EASTWARD TOWARDS LAKE
ONTARIO THIS AFTERNOON...AND THEN DISSIPATE TONIGHT OVER THE LOWER
LAKES REGION. OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS WILL BE
POSSIBLE THROUGH THIS EVENING AS THIS LOW TRACKS
EASTWARD...OTHERWISE A RELATIVELY FLAT PRESSURE GRADIENT WILL REMAIN
IN PLACE AND PROMOTE MINIMAL WINDS AND WAVES RIGHT THROUGH THE END
OF THE WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JM/THOMAS
NEAR TERM...JM/THOMAS
SHORT TERM...APFFEL
LONG TERM...APFFEL/RSH
AVIATION...JM/THOMAS
MARINE...JM/THOMAS
Hazardous weather outlook, Aug 21, 4:45 AM EDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
445 AM EDT THU AUG 21 2014

NYZ001>008-010>014-019>021-085-220845-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
445 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-220845-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
445 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 21, 12:28 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1228 PM EDT THU AUG 21 2014

NYZ007-008-211730-
JEFFERSON NY-LEWIS NY-
1228 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  CARTHAGE...AND MOVING NORTHEAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4416 7530 4415 7528 4394 7567 4410 7587
      4433 7567

SJW/WOOD

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:21 PM EDTSpecial Weather StatementBUFCayuga54 min
Aug 21, 4:07 PM EDTSpecial Weather StatementBUFMonroe53 min
Aug 21, 4:29 PM EDTSpecial Weather StatementBUFOswego46 min
Aug 21, 5:04 PM EDTSpecial Weather StatementBUFOntario56 min
Aug 21, 5:21 PM EDTSpecial Weather StatementBUFOswego39 min
Aug 21, 6:16 PM EDTSpecial Weather StatementBUFOswego44 min
Aug 21, 7:03 PM EDTSpecial Weather StatementBUFOswego57 min

Nearby

Special Weather Statements in New York, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.